From Nevada City, California, USA:
My son is 13 years of age and has had type 1 diabetes since he was 4. He takes 10H, 25N at breakfast, 10H, 10U at dinner and now up to 22 U at bedtime. My son has chronic high blood sugars in the morning (300+). I have checked him often at night (no lows) We've tried everything. How do we bring down the blood sugars in the mornings? Our doctor always says the same thing, increase the U at night until blood sugars are normal, but if it is increased too much he will be low in the night, then with a snack, he is again high in the morning. He is growing a lot now and is on the tall side for his age.
The trick is to figure out when the insulins are really working as opposed to when the books say they are working. It sounds like you need to try something else other than increasing the P.M. Ultralente. Only trial and error will tell you what works the best.
A few possibilities for you and your son's physician to consider:
Note: Eli Lilly cautions against mixing NPH and Ultralente in the same syringe, although I know many patients who have done this with no problem. Lente is an intermediate acting insulin similar in action to NPH which can be mixed with Ultralente with no problem.
- Give less Ultralente in the P.M. and add some intermediate acting insulin before supper (3 insulins together).
- Give less Ultralente in the P.M. and add some in the A.M.
- Try NPH either before supper or at bedtime instead of the P.M. Ultralente.
- Substitute Regular for all or part of the evening Humalog.
- Consider an insulin pump.
Original posting 20 Sep 1999
Posted to Hyperglycemia and DKA
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.